Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 15, 2021Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Jul 15, 2021, 8:03 PM EDT for Erie County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 8:03 PM EDT (00:03 UTC)
Expired
Jul 15, 2021, 8:30 PM EDT
In force
27 min
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS81 KCLE 160003
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
803 PM EDT Thu Jul 15 2021

PAZ001-002-160030-
Northern Erie-Southern Erie-
803 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE COUNTY...

At 802 PM EDT, a strong thunderstorm was located near Findley Lake,
or 12 miles east of Erie, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North East, Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence
Park, Wesleyville and Northwest Harborcr.

LAT...LON 4201 7976 4199 7996 4217 8002 4227 7977
TIME...MOT...LOC 0002Z 261DEG 31KT 4211 7985 

$$

Maines

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:34 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 15, 7:34 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
734 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Low pressure over the northern Great Lakes will move northeast
into Canada. This low will extend a cold front slowly across the
region tonight through Friday with the front stalling south of
Lake Erie on Friday night. Low pressure will move east along the
front Friday night into Saturday and push the front south of the
area. High pressure will build from the north behind the front
on Saturday night and persist across the Great Lakes region
through Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A line of showers and thunderstorms have developed across
Northwest Ohio coincident with a prefrontal surface trough and a
700 mb jet moving across the region. While the environment ahead
of these storms is fairly unstable with 2500 J/kg of SBCAPE and
supportive of downbursts with DCAPE values over 1000 J/kg, a
slight cap has been suppressive convection across much of the
forecast area and has even limited clouds for some of north
central and central Ohio. The trough and 700 mb jet is allowing
for convection to sustain but that slight cap is the difference
between severe convection and the less intense thunderstorms
currently this evening. For now, have PoPs slowly increasing
from the northwest over the next several hours with much of the
area with likely PoPs later this evening. These storms will exit
the area after dark and allow for a few hours of drier
conditions.

The forecast then turns towards the overnight into Friday with
the next round of convection for the region. Convection over
Illinois and Indiana this afternoon will persist with the 700 mb
jet overnight and enter the forecast area bringing some heavier
rain and residual thunder to at least the western half of the
area. The cold front sags further south on Friday and will be
the focus for additional shower and thunderstorm development. A
shortwave trough aloft will move across the region providing
additional lift for convective development. The environment
across the region will remain very moist and conducive for
flooding with PWATS approaching 2 inches. With today's
convection and rains earlier in the week, the region is well
primed for flooding if several rounds of rain do develop as
expected on Friday and the area remains under a Slight Risk for
Excessive Rainfall from WPC. The eastern half of the forecast
area may also see another conditional severe threat, especially
if the area is not worked over by early morning convection. The
air mass will remain similar to today with a fairly unstable air
mass, conducive for downbursts. Appropriately, portions of the
area are now delineated in a Day 2 marginal risk for severe
weather. An area of low pressure will then move east across the
front Friday night, bringing one last round of precipitation
across the area and have maintained high PoPs.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Most of the models appear to be in agreement with tracking a surface
low east-northeast in the vicinity of Lake Erie/northern
Ohio/northwest Pennsylvania Friday night into Saturday.  European
model appears to be the most robust with this system. Also, in
agreement is the best dynamics and forcing appear to stay mostly
north of the forecast area extending from northwest Ohio across Lake
Erie and southern Ontario.  Obviously, a slight deviation of the low
track toward the south will force the best lift and dynamics deeper
into our forecast area.  Upper level low pressure system with a
rather potent positive vorticity maximum will move east through the
central Great Lakes and will be the driving force behind the
development and potential intensification of the low pressure at the
surface.  As the upper level low dives slightly deeper south forcing
the upper level trough to swing into the Middle Mississippi Valley
region, the surface low pressure system will begin to slow in
forward motion and will only make it to Lake Ontario by Sunday
afternoon. The lingering effects of this system could potentially
bring an extended period of moderate to heavy rain across the local
area depending on the track.  As the system moves further east, some
residual wrap around moisture and resultant showers will continue
over the northeast possibly Sunday and Sunday evening.  Most of the
period will experience a warm air mass in place with initial high
dewpoint air but will gradually pull back along with lowering
precipitable water values during this period.  Highs will be around
80 each day and lows in the lower to middle 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper level trough will begin to vacate the area toward the east as
an upper level ridge begins to build in from the west. This will be
short lived as yet another trough makes an attempt to dive south
into the region by Tuesday night.  The trough will broaden over the
eastern third of the United States by the end of the period as upper
level ridge out west amplifies.  A surface ridge of high pressure
will nudge into the local area Monday and Monday night followed by a
cold front Tuesday evening.  Moisture associated with the front will
move into the region as well but could very well be minimal and
limit the threat for showers and thunderstorms along the front.
Otherwise, high pressure will begin to build south across the area
during the latter half of the week. Some weak cold air advection
will take place behind the cold front Tuesday through Thursday.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
A line of showers and thunderstorms along an outflow boundary
from KERI to near KFDY/KMFD will continue to move ESE over the
next several hours, producing locally heavy rain, gusty winds,
and lower visibility/ceilings. There will be a break after this
round, but additional storms will develop to the southwest over
Illinois and Indiana and push into the area overnight, bringing
additional chances for non-VFR showers and storms across the
area overnight into the Friday morning hours. Additional
widespread development of showers and thunderstorms expected
Friday afternoon/evening. Low ceilings will be in place behind
this complex along with some scattered showers before the area
bubbles up again with convection Friday afternoon.

Outlook...Non-VFR likely through Friday night in showers and
thunderstorms. Non-VFR possible in isolated showers and/or
thunderstorms on Saturday and Sunday. Primarily VFR should
return by Monday.

&&

.MARINE...
Southwest flow will persist through this evening and begin to
diminish overnight as a cold front settles across the area.  The
front will become nearly stationary either just south of the lake or
over Lake Erie through Friday.  Low pressure is expected to move
northeast along the front and there is some indication a brief
period of stronger winds will affect the lake Friday and Friday
night.  Depending on the track of the low will determine the
magnitude of the wind speed with this system. Otherwise, variable
winds 10 knots or less are expected through the rest of the period
becoming west-northwest by Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Saunders/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Saunders
MARINE...Lombardy
Hazardous weather outlook, Jul 15, 3:40 AM EDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
340 AM EDT Thu Jul 15 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds. Locally heavy rainfall
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible across the area Friday afternoon through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-160745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
340 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a marginal risk for severe weather this evening and
overnight. The main threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 7:27 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
727 PM EDT Thu Jul 15 2021

PAZ001-002-160000-
Northern Erie-Southern Erie-
727 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE COUNTY...

At 726 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Northwest Harborcreek to near
Conneaut. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Erie, Edinboro, North East, Girard, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake
City, Cranesville, Platea, Mill Village, McKean, Northwest Harborcr
and Avonia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4201 7976 4200 7974 4185 7998 4185 8052
      4194 8052 4214 8010 4215 8011 4214 8014
      4216 8013 4218 8008 4216 8011 4214 8009
      4215 8006 4227 7976
TIME...MOT...LOC 2326Z 266DEG 28KT 4219 7998 4186 8055

Maines
Local storm report, Jul 15, 7:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
750 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     6 WNW ORWELL            41.58N 80.95W
07/15/2021                   ASHTABULA          OH   LAW ENFORCEMENT

            TREE DOWN.

&&
Local storm report, Jul 15, 7:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
754 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 NE JEFFERSON          41.79N 80.71W
07/15/2021                   ASHTABULA          OH   911 CALL CENTER

            TREE DOWN.

&&
Special weather statement, Jul 15, 7:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Cleveland OH
756 PM EDT Thu Jul 15 2021

OHZ013-014-021>023-PAZ003-160045-
Summit-Geauga-Portage-Trumbull-Ashtabula Inland-Crawford-
756 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
NORTHERN TRUMBULL...SOUTHEASTERN GEAUGA...EAST CENTRAL SUMMIT...
SOUTHEASTERN ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES...

At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andover to near Cuyahoga Falls.
Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Warren, Meadville, Ravenna, Kent, Hudson, Streetsboro, Cortland,
Garrettsville, Kinsman, North Bloomfield, Orwell, Andover, Mantua,
Linesville, West Farmington, Adamsville, Pymatuning Central,
Bristolville, Pymatuning North and Atlantic.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4148 8038 4149 8052 4142 8052 4110 8120
      4121 8152 4168 8055 4162 8008
TIME...MOT...LOC 2355Z 271DEG 21KT 4165 8058 4120 8149

Saunders
Local storm report, Jul 15, 7:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
758 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 NW ORWELL             41.55N 80.89W
07/15/2021                   ASHTABULA          OH   911 CALL CENTER

            TREE AND WIRES DOWN.

&&
Special weather statement, Jul 15, 8:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
803 PM EDT Thu Jul 15 2021

PAZ001-002-160030-
Northern Erie-Southern Erie-
803 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE COUNTY...

At 802 PM EDT, a strong thunderstorm was located near Findley Lake,
or 12 miles east of Erie, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North East, Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence
Park, Wesleyville and Northwest Harborcr.

LAT...LON 4201 7976 4199 7996 4217 8002 4227 7977
TIME...MOT...LOC 0002Z 261DEG 31KT 4211 7985

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:53 PM EDTSpecial Weather StatementCLEPortage37 min
Jul 15, 8:59 PM EDTSpecial Weather StatementCLETrumbull31 min
Jul 16, 3:07 AM EDTFlash Flood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more36 hr
Jul 16, 12:53 PM EDTSpecial Weather StatementCLETrumbull37 min
Jul 16, 3:45 PM EDTSmall Craft AdvisoryCLE35 hr
Jul 16, 3:49 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain35 hr
Jul 16, 4:20 PM EDTSpecial Weather StatementCLEKnox25 min
Jul 16, 4:29 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox46 min
Jul 16, 4:41 PM EDTSpecial Weather StatementCLEHolmes34 min
Jul 16, 4:52 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne38 min
Jul 16, 6:16 PM EDTAreal Flood AdvisoryCLEMahoning, Stark3 hr
Jul 16, 6:34 PM EDTAreal Flood AdvisoryCLECrawford, Richland, Wyandot3 hr
Jul 16, 7:04 PM EDTAreal Flood AdvisoryCLETrumbull3 hr
Jul 16, 7:05 PM EDTSpecial Weather StatementCLEMedina25 min
Jul 16, 7:28 PM EDTAreal Flood AdvisoryCLEAshland, Huron, Lorain, Medina, Seneca3 hr
Jul 16, 7:41 PM EDTFlash Flood WarningCLEAshland, Crawford, Huron, Richland, Seneca6 hr
Jul 15, 8:17 PM EDTSpecial Weather StatementCLECrawford43 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.